Florida, 2015Hail in Florida, April 28, 2015
April 28, 2015 · NWS TBW · 1 event in 1 county or zone
A strong thunderstorm formed ahead of an approaching boundary and produced a few minutes of sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm formed ahead of an approaching boundary and produced a few minutes of sub-severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 28, 3:11 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 28, 3:11 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
411 AM EDT TUE APR 28 2015
...WET DAY AHEAD AS GULF DISTURBANCE HEADS FOR FLORIDA...
.SHORT TERM /TODAY - WEDNESDAY/...
A DISTURBANCE HAS DEPARTED SOUTHEAST LOUISIANA FOR ITS SHORT
JOURNEY ACROSS THE NORTHEASTERN GULF OF MEXICO TOWARDS THE
PENINSULA OF FLORIDA. A REMNANT BOUNDARY CONTINUES TO HOLD ACROSS
NORTH CENTRAL FLORIDA THIS MORNING. SOUTH OF THE BOUNDARY...PLENTY
OF SURFACE MOISTURE CONTINUES OVER THE REGION WITH DEWPOINTS IN
THE 60S ACROSS THE AREA.
A SHORTWAVE TROUGH WILL HELP USHER THE GULF CONVECTION ACROSS THE
STATE TODAY. CANNOT RULE OUT THE POTENTIAL FOR SEVERE
WEATHER...PARTICULARLY STRONG WINDS AND A TORNADO OR TWO. THE
STORM PREDICTION CENTER IS CARRYING A MARGINAL RISK ACROSS THE
AREA TODAY IN THEIR DAY 1 OUTLOOK /SWODY1/.
THE CLOUD COVER SHOULD HELP KEEP TEMPERATURES LOWER TODAY AND
KEEP THE AMOUNT OF AVAILABLE INSTABILITY SOMEWHAT LIMITED. THAT
BEING SAID...THE GFS IS FORECASTING MUCAPE VALUES AROUND OR ABOVE
1000 J/KG ACROSS THE AREA THIS AFTERNOON...WHICH SHOULD BE PLENTY
TO COMBINE WITH AVAILABLE MOISTURE AND THE GULF DISTURBANCE TO
CREATE SOME STORMS. SLIGHTLY WARMER 500 MB TEMPERATURES WILL HELP
LESSEN THE HAIL THREAT TODAY COMPARED TO THE ACTIVE LARGE HAIL DAY
MUCH OF SOUTH CENTRAL FLORIDA EXPERIENCED ON MONDAY.
OVERNIGHT...THE DISTURBANCE WILL EXIT FLORIDA INTO THE ATLANTIC.
THE FRONTAL SYSTEM WILL MOVE THROUGH ON WEDNESDAY...ALLOWING FOR
RAIN CHANCES TO BEGIN FALLING FROM NORTH TO SOUTH LATE WEDNESDAY.
TEMPERATURES SHOULD REMAIN MILDER DUE TO THE CLOUD COVER.
.LONG TERM /WEDNESDAY NIGHT - MONDAY/...
MODELS ARE IN RELATIVELY GOOD AGREEMENT WITH SYNOPTIC SCALE FEATURES
DURING THE LONG TERM PERIOD SO A BLEND WILL BE USED. A POSITIVE TILTED
UPPER LEVEL TROUGH OVER THE LOWER MISSISSIPPI VALLEY AT THE START OF
THE PERIOD WILL MOVE EAST ACROSS THE SOUTHEASTERN STATES AND NORTHERN
GULF COAST AND FLORIDA THROUGH FRIDAY AS A CLOSED LOW SINKS SOUTH FROM
THE EASTERN GREAT LAKES THROUGH THE APPALACHIANS WITHIN THIS TROUGH
WITH THE CLOSED LOW MOVING OFF THE MID ATLANTIC COAST ON FRIDAY. AS THE
UPPER TROUGH MOVES EAST A DEEPENING AREA OF LOW PRESSURE OFF THE SOUTHEAST
U.S. COAST WEDNESDAY NIGHT WILL MOVE NORTHEAST OVER THE ATLANTIC WITH A
TRAILING COLD FRONT SINKING SOUTH THROUGH THE FORECAST AREA THROUGH
THURSDAY. SUFFICIENT MOISTURE ALONG AND AHEAD OF THIS FRONT SHOULD SUPPORT
SOME SHOWERS AND PERHAPS A FEW STORMS WEDNESDAY NIGHT...WITH SOME LINGERING
SHOWERS POSSIBLE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA
EARLY THURSDAY MORNING.
DURING THURSDAY NIGHT INTO FRIDAY THE BASE OF THE UPPER TROUGH WILL MOVE
ACROSS THE PENINSULA AS A REINFORCING DRY COLD FRONT MOVE SOUTH THROUGH THE
FORECAST AREA. A COOLER AND MUCH DRIER AIR MASS WILL OVERSPREAD THE REGION
ON A NORTHWEST TO NORTHERLY WIND FLOW AS THE UPPER LEVEL TROUGH MOVES EAST
INTO THE ATLANTIC WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHWEST
IN ITS WAKE. DURING THE LATTER PART OF THE WEEKEND AND INTO EARLY NEXT WEEK
ZONAL FLOW ALOFT AND SURFACE HIGH PRESSURE MOVING OFF THE SOUTHEAST U.S.
COAST WILL CONTINUE TO SUPPORT MAINLY DRY CONDITIONS ALTHOUGH A SLOW INCREASE
IN MOISTURE WILL LIKELY LEAD TO SOME ISOLATED (POPS 20 PERCENT) AFTERNOON
SHOWERS ON MONDAY ALONG WITH MODERATING TEMPERATURES AS THE LOW LEVEL FLOW
VEERS INTO THE EAST. TEMPERATURES WILL RUN BELOW SEASONAL NORMS DURING
THURSDAY AND FRIDAY BEFORE MODERATING BACK TO NEAR NORMAL ON SATURDAY...THEN
CLIMBING BACK TO ABOVE NORMAL ON SUNDAY AND INTO EARLY NEXT WEEK.
&&
.AVIATION...
VFR CONDITIONS WILL DETERIORATE TO MVFR AND POSSIBLY IFR/LIFR IN
HEAVIER RAIN TODAY. WINDS WILL INCREASE AND BECOME
GUSTY...ESPECIALLY AROUND CONVECTION.
&&
.MARINE...
DISTURBANCE MOVING ACROSS THE GULF THIS MORNING WILL CAUSE
CONDITIONS TO DETERIORATE FOR MARINERS TODAY. WINDS WILL PICK UP
ON WEDNESDAY...POSSIBLY BRINGING A NEED FOR SCEC OR A SMALL CRAFT
ADVISORY FOR THE WATERS. CONDITIONS SHOULD IMPROVE AS THE WEEK
CONTINUES.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS IN THE SHORT TERM DUE TO EXPECTED WETTING
RAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 84 73 83 68 / 80 60 60 20
FMY 89 74 86 71 / 70 50 80 30
GIF 83 70 83 66 / 80 70 60 20
SRQ 82 75 84 69 / 70 60 60 20
BKV 82 68 83 62 / 80 50 50 30
SPG 82 73 82 70 / 80 60 60 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH WEDNESDAY EVENING FOR
COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...02/GARCIA
LONG TERM/DECISION SUPPORT SERVICES...57/MCMICHAELHazardous weather outlook, Apr 28, 4:48 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
548 AM EDT TUE APR 28 2015
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-291000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
548 AM EDT TUE APR 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A DEVELOPING AREA OF LOW PRESSURE WILL APPROACH FROM THE GULF
OF MEXICO TODAY. THIS SYSTEM COMBINED WITH AMPLE MOISTURE AND
INSTABILITY WILL PRODUCE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS OVER ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY
AND TONIGHT. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY
WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. IN ADDITION SOME
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL
ACCOMPANY THE STORMS AS THEY MOVE TO THE EAST AND NORTHEAST AROUND
15 MPH. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS
IMMEDIATELY.
...RIP CURRENT IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE INTO THE 15 TO 20 MPH
RANGE WITH SOME HIGHER GUST TONIGHT INTO WEDNESDAY. THESE
INCREASING ONSHORE WINDS WILL BRING A MODERATE RISK OF RIP
CURRENTS TO ALL AREA BEACHES TONIGHT THROUGH WEDNESDAY EVENING. A
RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL
EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT
IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF
THE BEACH PATROL.
...MARINE IMPACTS...
SOUTH TO SOUTHWEST WINDS WILL INCREASE INTO THE 15 TO 20 KNOT
RANGE OVER THE ADJACENT GULF WATERS TONIGHT INTO WEDNESDAY. THESE
INCREASING WINDS WILL HELP TO BUILD SEAS INTO THE 3 TO 5 FOOT
RANGE WHICH WILL PRODUCE SOME ROUGH BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS AND MARINERS SHOULD EXERCISE CAUTION IF VENTURING
INTO THE GULF TONIGHT THROUGH WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
A TRAILING COLD FRONT FROM AN AREA OF LOW PRESSURE MOVING ACROSS
THE NORTHERN FLORIDA PENINSULA COMBINED WITH ABUNDANT MOISTURE
WILL SUPPORT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER
WEST CENTRAL AND SOUTHWEST FLORIDA ON WEDNESDAY. SOME STRONG TO
SEVERE STORMS WILL AGAIN BE POSSIBLE WHICH MAY PRODUCE DAMAGING
WINDS AND HAIL. IN ADDITION SOME LOCALLY HEAVY RAINS AND FREQUENT
DEADLY LIGHTNING STRIKES WILL ACCOMPANY THE STORMS. A MUCH DRIER
AND COOLER AIR MASS WILL OVERSPREAD THE REGION LATE IN THE WEEK
WITH PLEASANT DRY WEATHER EXPECTED THROUGH EARLY NEXT WEEK.
...RIP CURRENT IMPACT...
A MODERATE RISK FOR RIP CURRENTS WILL CONTINUE AT ALL AREA
BEACHES ON WEDNESDAY AS SOUTHWEST WINDS IN THE 15 TO 20 MPH RANGE
CONTINUES ACROSS THE REGION. IF YOU PLAN TO VISIT THE BEACH...HEED
THE ADVICE OF THE BEACH PATROL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF
NEEDED.
MCMICHAEL
In the hours before
Special weather statement, Apr 28, 6:30 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
730 AM EDT TUE APR 28 2015
FLZ160-162-165-260-262-281215-
COASTAL CHARLOTTE-COASTAL SARASOTA-COASTAL LEE-INLAND SARASOTA-INLAND
CHARLOTTE-COASTAL SARASOTA-COASTAL CHARLOTTE-
730 AM EDT TUE APR 28 2015
...A STRONG THUNDERSTORM WILL AFFECT SARASOTA...WESTERN CHARLOTTE AND
NORTHWESTERN LEE COUNTIES...
AT 729 AM EDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHWEST OF PORT
CHARLOTTE...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH PORT...PUNTA GORDA...PORT CHARLOTTE...CHARLOTTE COUNTY
AIRPORT...SOLANA...GROVE CITY...MURDOCK...ROTONDA...PLACIDA...
CHARLOTTE HARBOR...CHARLOTTE PARK...WARM MINERAL SPRINGS...GULF
COVE...EL JOBEAN AND CLEVELAND.
LAT...LON 2682 8224 2678 8227 2683 8227 2685 8232
2689 8231 2695 8238 2710 8224 2690 8194
2684 8205 2691 8210 2693 8206 2696 8207
2694 8218 2680 8215 2679 8217 2682 8217
2677 8222 2682 8223 2675 8226
TIME...MOT...LOC 1129Z 239DEG 48KT 2686 8227Hail, Charlotte
- When
- April 28, 6:35 AM EST
- Where
- Charlotte County, 0.93 mi NW of Rotunda West
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.880, -82.280
A trained spotter reported penny to nickel size hail falling near Rotunda. The hail lasted for one minute in duration.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, April 28, 2015$285,000 · 90 kt wind · 3 events
- Drought in Minnesota, April 28 to 30, 201521 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 201512 events
- Drought in Minnesota, April 28 to 30, 20156 events
- Waterspouts in South Atlantic Coastal Waters, April 28, 20153 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 28, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563536.